Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 98, NWS San Diego, CA

August 7, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 7, 2005, 3:11 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 3:11 PM PDT (22:11 UTC)
Expired
Aug 7, 2005, 5:15 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 072218 CCA
FFWSGX
CAC071-080015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING ...CORRECTED EXPIRATION TIME...
NATIONAL WEATHER SERVICE SAN DIEGO CA
311 PM PDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY

* UNTIL 515 PM PDT

* AT 305 PM PDT...FLASH FLOODING WAS REPORTED NEAR WRIGHTWOOD. HEAVY 
THUNDERSTORMS CONTINUE ACROSS THE SAN GABRIEL MOUNTAINS. OTHER 
THUNDERSTORMS WITH HEAVY RAINFALL ARE DEVELOPING ON THE NORTH SLOPES 
OF THE SAN GORGONIO MOUNTAINS AND WILL MOVE INTO THE HIGH DESERT 
AREAS.  

HEAVY RAINFALL MAY CAUSE ROCKSLIDES AND MUDSLIDES. DONT DRIVE ACROSS 
A FLOODED ROADWAY

LAT...LON 3433 11716 3451 11707 3471 11765 3444 11764

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:30 PM PDT, 41 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN AUG 7 2005

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS TODAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE INTO MOST COASTAL AREAS AND THE FAR
WRN INLAND SAN VALLEYS THIS MORNING AND STRATUS REMAINS EXTENSIVE
OFFSHORE. THE 12Z NKX SOUNDING HAD A MODERATELY STRONG INVERSION
BASED NEAR 1000 FT. THE SOUNDING WAS MOIST AND UNSTABLE WITH A PW OF
1.85 INCHES AND WEAK SE FLOW THROUGH THE MID LEVELS. THUNDERSTORMS
STARTED DEVELOPING OVER THE HIGHER TERRAIN BY LATE MORNING.

EXPECT VERY ACTIVE CONVECTION THROUGH THIS AFTERNOON ONCE AGAIN WITH
FLASH FLOOD PRODUCING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
SOME OF THESE STORMS COULD BE SEVERE AND A FEW COULD DRIFT W OF THE
MOUNTAINS INTO THE INLAND VALLEYS...MAINLY THE INLAND EMPIRE. THE
FLOW ALOFT WILL REMAIN LIGHT BUT ABUNDANT MOISTURE WILL CONTINUE FOR
MORE THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS
DURING THE AFTERNOONS AND EVENINGS. THE STRONG UPPER HI OVER THE SW
WILL KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO THE
COASTAL AREAS. MINOR TEMP CHANGES IN MOST AREAS...HOWEVER THE MARINE
LAYER AND THE EXACT DISTRIBUTION OF MONSOONAL CLOUD COVER AND RH
WILL HAVE THE MOST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL WEAKEN AND SHIFT EAST
FOR A LITTLE DECREASE IN THE MONSOONAL MOISTURE AND ASSOCIATED
THUNDERSTORM ACTIVITY TOWARD THE WEEKEND. THE MARINE LAYER SHOULD
ALSO INCREASE A LITTLE BRINING MORE CLOUDS AND COOLER DAYS TO THE
COASTAL AREAS.

&&

.AVIATION...THE MARINE LAYER STRATUS HAS CLEARED TO THE COAST BUT
COME CIGS AROUND 1000 FEET MSL LINGER AT LOCAL BEACHES. ONSHORE SFC
GRADIENTS ARE INCREASING SO EXPECT STRATUS TO BEGIN MOVING INLAND A
LITTLE EARLIER THAN LAST NIGHT AND CLEAR BY MID MORNING TOMORROW.

THUNDERSTORMS HAVE DEVELOPED OVER THE LOCAL MOUNTAINS AND
DESERTS...AND SHOULD CONTINUE UNTIL ABOUT 02Z. GOOD SOUTHEAST FLOW
IN THE MID LEVELS TODAY WITH LOTS OF SUBTROPICAL MOISTURE POURING
INTO THE AREA SHOULD CONTINUE TOMORROW FOR ANOTHER DAY OF TSTMS IN
THE LOCAL MTNS AND DESERTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS...DESERTS...AND THE
INLAND EMPIRE UNTIL 8 PM TODAY. SEE LAXFFASGX.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 7, 4:00 AM PDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 7 2005

CAZ048-055-056-058-060-061-062-072300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
SAN DIEGO COUNTY MOUNTAINS
APPLE AND LUCERNE VALLEYS
COACHELLA VALLEY
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT FROM 10 AM UNTIL 8 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....TODAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. HIGH FLASH FLOOD
POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT....MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

NNNN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:35 AM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 7, 12:08 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Aug 7, 12:41 PM PDTSevere Thunderstorm WarningSGXSan Diego49 min
Aug 7, 1:28 PM PDTSevere Thunderstorm WarningSGXSan Diego54 min
Aug 7, 2:07 PM PDTFlash Flood WarningSGXSan Bernardino113 min
Aug 7, 2:24 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 7, 3:11 PM PDTFlash Flood WarningSGXSan Bernardino34 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.